Texas, 2018

Wildfire in Texas, April 15, 2018

April 15, 2018 · NWS CRP · 1 event in 1 county or zone

A wildfire covered around 500 acres on Matagorda Island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A wildfire covered around 500 acres on Matagorda Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 15, 5:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 15, 5:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
635 PM CDT Sun Apr 15 2018

.DISCUSSION...

Updated for 00z aviation.

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours at the South
Texas terminals. Southeasterly winds will increase on Monday with
gusts in excess of 20 knots during the afternoon.

&&

.PREVIOUS DISCUSSION... /Issued 351 PM CDT Sun Apr 15 2018/

SHORT TERM (Tonight through Monday night)...

Concur with the deterministic GFS/ECMWF/NAM that the upper pattern
will be progressive with the upper disturbance over the Midwest/
Mississippi Valley moving EWD across the ERN CONUS while another
upper system entering then moves across the WRN CONUS. The foregoing
will favor a transition to onshore flow over the CWA/MSA by
tonight/Monday. In response to onshore flow, the NAM deterministic
predict near surface saturation/light sfc wind 09z-12z Monday
over portions of the CNTRL/ERN CWA. Yet, not confident that fog
will develop given very low SREF visibility probabilities. Not as
cool tonight as near surface moisture modulates radiational
cooling. PWAT values expected to remain well below normal during
the period (NAM deterministic) and thus no precipitation expected.
A gradual warming trend expected Monday/Monday night (GFS
deterministic 1000-500mb thickness values.)

MARINE (Tonight through Monday night)...

Expect onshore flow to increase to moderate to strong levels
Monday night as the surface low deepens over the Southern Plains.
An SCA may be needed Monday night for the coastal waters.

FIRE WEATHER (Tonight through Monday night)...

Will not upgrade the Fire Weather Watch, currently in effect for
LaSalle/Webb/Duval Monday, given lack of high confidence that wind
speeds will reach the critical threshold. Deterministic HiRes NMM,
NAM, and GFS predictions suggest with wind will barely approach
Fire Weather Warning threshold. Will defer to later shifts given
greater accuracy/skill of deterministic output for the 18z Monday-
00z Tuesday period and inclusion of RAP deterministic output for
that period.

LONG TERM (Tuesday through Sunday)...

Long term period begins with continued quiet weather as upper level
ridge remains in place over the region. Onshore flow will increase
Tuesday with small craft advisory conditions likely continuing.
Moisture will be a bit slower to come back than we have seen lately
with mid 60s dewpoints not expected into the coastal counties until
Tuesday evening. A cold front will approach the area Tuesday night
into Wednesday associated with an upper level disturbance well to
the north. This front should stall north of the area, only veering
winds in South Texas to the east. The front will interrupt the
steady onshore flow and bring lighter winds to the area mid-week.
With only limited moisture return ahead of the front, do not expect
any mentionable pops ahead of the boundary, but will eventually get
a tap of moisture from the south into Thursday to begin rain
chances. A deeper upper level trough moves into the central US late
week and into the weekend bringing another boundary down. This one
looks like it should have enough support to move through South
Texas. Additionally, enough moisture should have pooled ahead of the
front this time to bring higher end chance pops. Expect warming
temps Tuesday and Wednesday with highs back into the 90s west, then
more seasonal temperatures later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    56  80  64  84  68  /   0   0   0   0  10
Victoria          47  79  59  84  66  /   0   0   0   0  10
Laredo            56  88  63  93  67  /   0   0   0   0   0
Alice             52  84  60  89  66  /   0   0   0   0  10
Rockport          62  76  69  83  71  /   0   0   0   0  10
Cotulla           51  87  59  92  64  /   0   0   0   0  10
Kingsville        54  83  62  88  68  /   0   0   0   0  10
Navy Corpus       64  78  69  83  71  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     For the following zones: Duval...La Salle...Webb.

GM...None.

&&

GH/77...AVIATION
Hazardous weather outlook, Apr 15, 4:51 AM CST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
551 AM CDT Sun Apr 15 2018

TXZ229>234-239>247-161100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
551 AM CDT Sun Apr 15 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Fire Weather Watch is in effect Monday for parts of the Brush
Country and Rio Grande Plains.

Elevated fire danger conditions are expected Monday over the
Southern Coastal Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-161100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
551 AM CDT Sun Apr 15 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are possible Monday night through
Tuesday night and again Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 15, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
623 PM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     MARINE TSTM WIND 1 NW PADRE BALLI PARK   27.60N  97.24W
04/14/2018  M44 MPH          NUECES             TX   PUBLIC

            PERSONAL WEATHER STATION ON NORTH PADRE ISLAND OBSERVED
            WIND GUST OF 38 KT.

&&

CORRECTED REMARKS...SOURCE

EVENT NUMBER CRP1800068

HART
Local storm report, Apr 15, 5:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
636 PM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     MARINE TSTM WIND 1 E PORT ARANSAS        27.83N  97.05W
04/14/2018  M62 MPH          GMZ250             TX   C-MAN STATION

            PTAT2 MEASURED PEAK THUNDERSTORM WIND GUST OF 54 KTS

&&

EVENT NUMBER CRP1800076

HART
Local storm report, Apr 15, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 PM CDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     WILDFIRE         1 ESE MATAGORDA ISLAND  28.33N  96.45W
04/15/2018  E500 ACRE        CALHOUN            TX   PARK/FOREST SRVC

            US FISH AND WILDLIFE SERVICE REPORTS ONGOING LARGE
            WILDFIRE ON MATAGORDA ISLAND.

&&

EVENT NUMBER CRP1800077

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Calhoun

When
April 15, 6:00 PM CST to 7:30 PM CST
Where
Calhoun forecast zone
Reported by
Park/Forest Service
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

U. S. Fish and Wildlife Service reported a wildfire covered around 500 acres on Matagorda Island.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749692.